Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 26, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at May 13, 2022, 2:23 AM MDT for 19 counties in Colorado. It took effect at May 13, 2022, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2022, 2:23 AM MDT (08:23 UTC)
- In effect from
- May 13, 2022, 11:00 AM MDT
- Expired
- May 13, 2022, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Park County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 22 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 8.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4131 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -136 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402 WWUS85 KBOU 130823 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 223 AM MDT Fri May 13 2022 COZ214>216-238>251-140000- /O.UPG.KBOU.FW.A.0019.220513T1700Z-220514T0100Z/ /O.NEW.KBOU.FW.W.0026.220513T1700Z-220514T0200Z/ Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 223 AM MDT Fri May 13 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 214, 215, 216, 238, 239, 240, 241, 242, 243, 244, 245, 246, 247, 248, 249, 250, AND 251.... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 8 PM MDT this evening. * Affected Area...Fire Weather Zones 214, 215, 216, 238, 239, 240, 241, 242, 243, 244, 245, 246, 247, 248, 249, 250 and 251. * Timing...Friday 11 AM to 8 PM. Gusty westerly winds will develop late Friday morning and continue into the early evening, with humidities falling to 10 to 15 percent. Conditions will quickly improve late Friday evening as winds diminish. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fire that starts will have the potential to spread rapidly. Avoid burning or any outdoor activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
117 WWUS85 KBOU 131705 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1105 AM MDT Fri May 13 2022 COZ214>216-238>251-140200- /O.CON.KBOU.FW.W.0026.000000T0000Z-220514T0200Z/ Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1105 AM MDT Fri May 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, THE FRONT RANGE FOOTHILLS, URBAN CORRIDOR AND NORTHEAST PLAINS... * Affected Area...Fire Weather Zones 214, 215, 216, 238, 239, 240, 241, 242, 243, 244, 245, 246, 247, 248, 249, 250 and 251. * Timing...in effect through 8 PM this evening. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fire that starts will have the potential to spread rapidly. Avoid burning or any outdoor activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
478 WWUS85 KBOU 132031 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 231 PM MDT Fri May 13 2022 COZ214-216-241-140300- /O.NEW.KBOU.FW.A.0020.220514T1700Z-220515T0200Z/ /O.CON.KBOU.FW.W.0026.000000T0000Z-220514T0200Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 231 PM MDT Fri May 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE... The National Weather Service in Denver has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Saturday morning through Saturday evening. A Red Flag Warning remains in effect until 8 pm this evening. * Affected Area...Fire Weather Watch including zones 214, 216 and 241. Red Flag Warning through this evening includes fire weather zones 214, 216, and 241. * Timing...Red Flag Warning in effect through 8 PM this evening. Fire Weather Watch in effect from 11 AM to 8 PM Saturday. * Winds...West 15 to 25 mph with gusts up to 40 mph this evening. West 10 to 20 mph with gusts up to 30 mph Saturday. * Relative Humidity...As low as 10 percent. * Impacts...Any fire that starts will have the potential to spread rapidly. Avoid burning or any outdoor activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ COZ215-238>240-242>251-140200- /O.CON.KBOU.FW.W.0026.000000T0000Z-220514T0200Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County-Northeast Weld County- Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 231 PM MDT Fri May 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHERN FRONT RANGE FOOTHILLS, I-25 CORRIDOR AND NORTHEAST PLAINS... * Affected Area...Fire Weather Zones 215, 238, 239, 240, 242, 243, 244, 245, 246, 247, 248, 249, 250 and 251. * Timing...in effect through 8 PM this evening. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fire that starts will have the potential to spread rapidly. Avoid burning or any outdoor activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
333 WWUS85 KBOU 140153 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 753 PM MDT Fri May 13 2022 COZ214-216-241-141000- /O.EXP.KBOU.FW.W.0026.000000T0000Z-220514T0200Z/ /O.CON.KBOU.FW.A.0020.220514T1700Z-220515T0200Z/ Central and Southeast Park County- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- 753 PM MDT Fri May 13 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN FOOTHILLS, SOUTH PARK, AND THE PALMER DIVIDE... ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR THE SOUTHERN FOOTHILLS, SOUTH PARK, AND THE PALMER DIVIDE... * Affected Area...Fire Weather Zones 214, 216 and 241. * Timing...Fire Weather Watch in effect from 11 AM to 8 PM Saturday. * Winds...West 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 7 percent. * Impacts...Any fire that starts will have the potential to spread rapidly. Avoid burning or any outdoor activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ COZ215-238>240-242>251-140300- /O.EXP.KBOU.FW.W.0026.000000T0000Z-220514T0200Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County-Northeast Weld County- Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 753 PM MDT Fri May 13 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR THE FOOTHILLS, URBAN CORRIDOR, AND NORTHEAST PLAINS... Gusty winds have diminished across the area this evening and will continue to weaken overnight. Humidity values should also slowly rise above 15% this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 13, 12:08 AM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 13, 12:08 AM MDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1208 AM MDT Fri May 13 2022 .UPDATE... Issued at 830 PM MDT Thu May 12 2022 No significant changes to the near term forecast this evening. Surface moisture is slowly increasing this evening, especially along and north of HWY 34. Gusts are also gradually diminishing and much quieter conditions are expected overnight. Made some minor adjustments to the T/Td grids to better reflect the current obs, but the forecast is largely on track. The noteworthy addition to this evening's update is (yet another) Fire Weather Watch for tomorrow afternoon. RH should fall into the 10-15% range by the early afternoon with gusty westerly winds likely. There is some question as to how strong the gusts get, but MOS and deterministic guidance shows several hours of at least 25-30 mph winds. Although the RH/wind are both fairly marginal, especially compared to several of our events in the past month, I see no reason to not issue a watch and let the midnight shift make a final decision on any cancellation or refinement to the zones included. && .SHORT TERM...(This evening through Friday) Issued at 230 PM MDT Thu May 12 2022 The of strong subsidence behind a cold front has resulted in very strong winds over Sedgwick County this afternoon with a gust to 76 mph at Julesburg. Isolated thunderstorms have moved into the area as well this afternoon. We have opted to go with a short fused High Wind Warning for Sedgwick and Phillips counties until 4 pm this afternoon. The short wave that is producing the strong winds this afternoon will lift to the northeast of CO into NE/SD this evening. The winds will gradually decrease and become more northerly by 9 pm this evening. Very subsident in the mid/upper levels by 6 pm with the models showing an impressive downward QG maxima near 60 mb/hr behind the exiting trough axis. Cooler overnight under clearing skies/decreasing winds. Could see a northerly winds develop behind a weak front this evening around 9 pm. On Friday, a dry and moderate to strong westerly flow aloft, under weak subsidence, will be over the forecast area. Temperatures will be a little warmer, climbing back into the mid 70s. Breezy in the afternoon with westerly winds mixing into the boundary layer in the afternoon. Overall, the wind will not be as strong as today but fire weather conditions will remain high due to the persistently low rh. Reference the fire weather discussion for additional details. .LONG TERM...(Friday night through Thursday) Issued at 230 PM MDT Thu May 12 2022 Friday night through Saturday, Colorado will be the influence of a zonal flow aloft with dry weather and above normal temperatures across all of the forecast area. Upper level high pressure is progged to amplify over the Western U.S. Saturday night with a west-northwesterly flow aloft setting up over the state. This pattern may allow a dry cold front to push into Northeastern Colorado Sunday morning which may result in slightly cooler temperatures for areas east of the mountains. The upper ridge moves across the Rocky Mountain Region and Great Plains States Sunday into early next week with continued above normal temperatures and mostly dry weather. Some of the deterministic and ensemble members are showing returning low level moisture across the plains east of Denver on Monday with CAPE's over 1000 J/KG. In addition, it looks like there may be a weak shortwave ejecting out of Arizona across eastern Colorado during the late afternoon and evening hours. The combination of the instability and lift may help fire off a few storms across the the far northeastern counties. If the deeper moisture does not flush out and the cap is broken, would not be surprised to see one or two strong to severe storms across the far eastern sections of the CWA, especially since it is the middle of May. Tuesday and Wednesday, the upper flow becomes more zonal with stronger winds aloft and occasional upper level disturbances moving across the region. Much above normal temperatures are expected to continue across the plains with max temperatures in the 80s each day. There may be enough mid level moisture combined with daytime heating and lift from the upper level disturbances to produce isolated to scattered high based storms with little rain and gusty winds in the afternoon and evening hours. The exception may be near the eastern border where better moisture and instability may allow the storms to become a little stronger. On Thursday, models are suggesting drier air moving into the area from the west which would limit any precipitation chances. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1141 PM MDT Thu May 12 2022 VFR conditions will continue at all sites. Weak and variable winds will continue through Friday morning at all terminals. Winds will begin to increase and shift southwest by late morning. Wind speeds should remain near 14-16kts producing gusts up to 22-25kts through Friday afternoon. Winds should decrease by early Friday evening. Cloud decks will trend FEW near 20k ft. && .FIRE WEATHER... Issued at 830 PM MDT Thu May 12 2022 Humidity has improved and winds have decreased enough across most of the forecast area to justify ending today's RFW an hour early. There's still a few sites experiencing critical fire conditions in the Denver metro and Southern Foothills, but this will be short-lived as better moisture slowly seeps into these areas. Near-critical to critical fire weather conditions are expected on Friday with humidities falling below 15%. Main question will be how much wind can mix to the surface in the afternoon, with gusts likely near or just above RFW criteria. Mid-level winds aren't particularly impressive but 20-25kt in the boundary layer and 40kt or so near the top of the mixed layer should allow for just enough wind. Have issued a Fire Weather Watch this evening for South Park/Foothills/Plains. Expect some refinement from the midnight shift as they'll have the benefit of the full suite of 00z CAMs. Warm, dry and breezy conditions will likely persist through Saturday with elevated to near-critical fire weather conditions expected. Early next week, there should be a slight increase in low and mid level moisture along with lighter winds. As a result, the fire danger is expected to decrease, especially across the northern and eastern sections of the plains. However, little improvement is foreseen from South Park eastward across the Southern Foothills. These areas could see a continuation of elevated to near- critical fire weather conditions through the period. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM MDT Friday through Friday evening for COZ214>216-238>251. && UPDATE...Hiris SHORT TERM...Cooper LONG TERM...JK AVIATION...AD FIRE WEATHER...Hiris
Hazardous weather outlook, May 12, 11:07 AM MDT, 15 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1107 AM MDT Thu May 12 2022 COZ030>051-131715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1107 AM MDT Thu May 12 2022 ..Red Flag Warning in effect until 9 pm this evening for South Park, the Front Range Foothills, Urban Corridor, and Northeast Plains... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Critical fire weather conditions will occur today with strong west winds 20 to 30 mph with gusts up to 50 mph. Above normal temperatures and very low relative humidities will persist through early this evening, then gradually improve overnight as the winds decrease and temperatures cool down. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warm, dry and breezy conditions will likely persist through Saturday with fire weather highlights possible. Mostly dry and warm conditions are expected to continue into next week with lighter winds expected. Therefore, the fire danger should be reduced somewhat. An increase in low level moisture may lead to one or two strong storms across far Northeastern Colorado on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:23 PM MDT | Fire Weather Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 13 more | 6 hr |
| May 13, 2:31 PM MDT | Fire Weather Watch | BOU | Arapahoe, Clear Creek, Douglas, Elbert, Gilpin, Jefferson and 1 more | 12 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.